Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Quality Health Care and You - Diabetes

Changing Treatment for Diabetes

05/22/2008

Question:

I have been diabetic for 10 years and managed very well with diet, exercise, and oral medication until I started taking Prednisone 6 months ago for low platelet count. Since then, I've been fighting high glucose counts. As the amount of Prednisone taken has went down, it became easier to control the glucose. It would peak around noon and be down below around 100 at supper time. I had to eat a meal in the evening or the count would drop too low and in the morning the count would be around 90. All this changed about 2 weeks ago. Now my morning count is at least 160 and may go as high as 270. It is then a fight all day to get it down around 160 by supper time and I can`t eat anything after supper. All I have for breakfast is 1 egg and 1 piece of toast. Lunch is just a salad and I exercise for about 2 hours every day. I don`t know how long I can keep this up. Is it time to consider insulin?

Answer:

The nature of type 2 diabetes, which it sounds like you have, is to progress gradually over the course of years as your body's own ability to produce insulin declines. Weight gain or treatment with prednisone are among the stresses to the system that can make the blood sugars worsen. Sometimes that is reversible with either weight loss or no longer needing the steroid treatment and sometimes not. It sounds like your blood sugars are reaching an unacceptably high level and that some sort of intervention sounds appropriate. There are quite a number of new medications for type 2 diabetes in the last 10 years, so it depends on exactly what medications you're on and what country you live in and your access to prescription drugs what the options would be.

It sounds like time to have the overall situation re-assessed. Part of the re-assessment should be of the diabetes and part should be whether you are on the right choice or only choice for the treatment of the platelet condition. Diabetes is not the only detrimental effect of chronic steroid therapy - there are quite a number of other effects including loss of bone density, loss of lean muscle mass, gain of fat mass, immunosuppression with risk of dangerous infections and possible psychological effects of either steroids directly or of the metabolic consequences of the steroids.

It would be important to have a primary care doctor involved in this decision, and you may or may not need subspecialty medical consultation as well to resolve these issues. This doesn't sound like it is an emergency in the next few days but it is worth addressing in the coming weeks to month or so.

For more information:

Go to the Quality Health Care and You - Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati